Facebook Pixel

Tinea Versacolor: The Splotchy Tan Look

By HERWriter
Rate This

My friend Nancy was complaining of a splotchy rash she has on her stomach which is why she never wears a two piece bathing suit. Her doctor had told her it was tinea versacolor, a fungal rash that has kept coming back despite treatment with oral anti-fungal medication. She pulled up her shirt to show me the rash on her stomach and I saw it resembled a mixture of small tanned and white skin patches swirled together. She said that since she has freckles on her chest, it is less noticeable there but she wished the tinea versacolor rash would disappear entirely so she could go buy a two piece, at least once for a summer.

Tinea versacolor is caused by a yeast that normally lives on our skin and causes discolorations that may become noticeable in warm or humid weather. The splotchy patches can either be darker or lighter than the surrounding skin and frequently appears on the shoulders, chest and back. Luckily the rash rarely occurs on the face. Common colors of the tinea versacolor are pink, white, tan or dark brown.

How tinea versacolor is treated:

Topical antifungals can be purchased at the drug store and used twice a day for a couple of weeks. Medications such as clotrimazole and miconazole are examples. If the area affected is large, it may be better to use a one percent selenium sulfide shampoo such as Selsun Blue or one percent ketoconazole shampoo which is left on for 15 minutes twice a week or overnight then washed off for a week or more.

In addition, there are prescription strength anti-fungal creams that can be applied in a similar fashion. These topical medications can be irritating and it may be difficult to get good coverage on all the affected areas. Typically brown and red patches go away easily while white spotted ones take a lot longer, even months to go away.

There are oral anti-fungal choices such as ketoconazole, fluconazole (Diflucan) or five daily doses of itraconazole. It is important to check that these medications do not interact with other regular medications. Unfortunately, they may also have other undesirable side effects that prevent one from taking them.

Add a Comment1 Comments

EmpowHER Guest

I have been fighting this for years and it sucks!!! It is all over my arms, back, chest and now my neck. I am afraid that it will end up on my face. I have tried all of the creams, lotions, shampoos, and prescription pills. Nothing seems to work!! I am scheduled to see a dermatologist in a couple of weeks and I really hope they have some new treatment that will help me.

September 30, 2010 - 8:25am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

We value and respect our HERWriters' experiences, but everyone is different. Many of our writers are speaking from personal experience, and what's worked for them may not work for you. Their articles are not a substitute for medical advice, although we hope you can gain knowledge from their insight.

Tinea Versicolor

Get Email Updates

Related Topics

Tinea Versicolor Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!